Cold/Wind Chill, Eastern Highland
- When
- December 24, 10:00 AM EST to December 25, 10:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A cold northwest wind behind an arctic cold front caused wind chills to continue to range between -10 and -20 degrees during the afternoon of the 24th into the morning of the 25th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold northwest wind behind an arctic cold front caused wind chills to continue to range between -10 and -20 degrees during the afternoon of the 24th into the morning of the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 3:41 AM EST, 6 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
341 AM EST Sat Dec 24 2022
.SYNOPSIS...
Low pressure will linger near James Bay through the holiday
weekend, with continued troughing at upper levels causing
cold conditions. An upper-level disturbance will pass through
the area late Monday through Monday night and high pressure will
build overhead Tuesday. High pressure will move offshore for the
latter half of next week allowing for a warming trend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Arctic high to our northwest and cutoff low pressure well to
our north will allow for bitterly cold air to continue
infiltrating the area through tonight. Wind Chill Headlines
continue through this morning for most areas, and through
tonight for portions of the Allegheny Highlands and Blue Ridge
Mountains. The coldest conditions are expected early this
morning where wind chills will be well below zero, with -30 to
-45 degrees along the ridges tops in the Allegheny Front.
Highs today will only range from the single digits in the
mountains, to the teens and 20s for most other locations,
despite sunshine.
More bitter cold is expected tonight with lows around zero in
the mountains, to single digits west of the Blue Ridge, and
teens for most other areas. The wind will subside a bit, so it
will not feel quite as cold as Friday night, but nonetheless
still bitterly cold.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cutoff low will move away from the area Sunday through
Sunday night while the high builds closer. Temperatures will
moderate just a bit, but still be well below normal for this
time of year. Highs Sunday will only been in the single digits
and teens in the mountains, with 20s across northern MD and
eastern WV and lower to middle 30s most likely elsewhere. Lows
Sunday night will be in the single digits and teens (perhaps
below zero in the Allegheny Highlands).
An upper-level disturbance will approach the area Monday before
passing through Monday night. The system will have limited
moisture and the upper-level trough axis should remain
positively tilted. Therefore, confidence is low for
precipitation, but most guidance does show a split flow with
potent shortwave energy. Added the slight chance for light snow
in the mountains, but kept the rest of the forecast area dry for
now. However, it is not completely out of the question that some
light snow makes it east of the mountains Monday night. Will
continue to monitor. Cold conditions will continue during this
time (but not as cold as Friday/Saturday).
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
An upper level trough of low pressure will bring a few upslope
rain showers to the Allegheny Front on Tuesday. High pressure will
quickly build into the region Wednesday through the end of the week.
Dry conditions and seasonable temperatures expected each day with a
moderation of temperatures late in the week. Highs will climb from
being near 40 on Tuesday to the middle 50s on Friday due to a south
to southwest wind. Lows will be in the teens Tuesday night to the
upper 30s Friday night.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will continue through Monday. Gusty west to
southwest winds will continue through this afternoon, before
diminishing tonight. Bitterly cold conditions are expected
through tonight, with a slight moderating trend Sunday/Monday,
but still cold.
VFR conditions expected Tuesday through Wednesday night. Winds
northwest 5 to 10 knots Tuesday, becoming south 5 to 10 knots
Wednesday and Thursday, then southwest around 10 knots Friday.
&&
.MARINE...
Will continue with a Gale Warning until 6 AM for the middle
portion of the Bay, with an SCA elsewhere. For today, an SCA is
in effect for all of the waters for west to southwest winds.
Winds will gradually diminish tonight through Sunday, but an SCA
is in effect for the Bay and lower/middle Potomac River tonight,
and for the northern Bay Sunday. The SCA may need to be extended
to include the upper Tidal Potomac River Sunday, but confidence
was too low at this time.
High pressure will build overhead Sunday night into Monday. A
surface trough will pass through the waters Monday night, but
the gradient should remain weak.
No marine hazards expected Tuesday through late week. Winds
northwest becoming light and variable Tuesday into Tuesday
night. Winds becoming south around 10 knots Wednesday and
Thursday, then southwest 10 to 15 knots Friday.
&&
.CLIMATE...
Based on forecast lows in the single digits to teens, we are on
track for the coldest Christmas since 1989 for many locations.
Still, the current forecast lows for December 25 are well above
the record lows for those dates, which were mostly set during
the historic winter/cold air outbreak of 1983.
Below are the current forecast low temperatures for Christmas Day
(December 25), and the last time the observed low temperature
was equal or colder on Christmas Day. (Note, low temperatures
are likely to be a few degrees colder the morning of December 24).
Dec 25, 2022 Last Time Dec 25 Low
Climate Site Forecast Low Equal To Or Colder
Washington-National (DCA) 17F 11F (1989)
Washington-Dulles (IAD) 11F 11F (1998), -4F (1989)
Baltimore (BWI) 13F 13F (1998), 7F (1989)
Annapolis (NAK)* 16F 13F (1990), 2F (1989)
Hagerstown (HGR)* 11F 4F (1989)
Charlottesville (CHO)* 14F 7F (1989)
Martinsburg, WV (MRB) 10F 4F (1989)
*records are not officially issued for these stations.
Below are the daily records for December 24-26.
December 24
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 71 2015 23 1989 5 1983 60 2015
KBWI 71 2015 20 1892 4 1983 61 2015
KIAD 71 2015 22 1989 1 1983 63 2015
KMRB 72 2015 23 1989 -9 1983 52 2015
December 25
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 72 1964 14 1983 3 1983 57 2015
KBWI 72 1964 12 1983 0 1983 58 2015
KIAD 71 1982 11 1983 -4 1989 58 2015
KMRB 69 2021 7 1983 -12F 1983 50 1891
December 26
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 72 1889 18 1914 4 1935 52 1982
KBWI 73 1964 18 1914 2 1983 51 1964
KIAD 71 1964 21 1985 -1 1983 51 2015
KMRB 70 1893 18 1985 -2 1983 48 1891
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Chill Advisory until 10 AM EST this morning for DCZ001.
MD...Wind Chill Advisory until 10 AM EST this morning for
MDZ003>006-008-011-013-014-016>018-503>508.
Wind Chill Warning until 1 PM EST this afternoon for MDZ001-
501.
Wind Advisory until 6 AM EST Sunday for MDZ001-501.
Wind Chill Advisory from 1 PM this afternoon to noon EST
Sunday for MDZ001-501.
Wind Chill Advisory until 1 PM EST this afternoon for MDZ502.
VA...Wind Chill Advisory until 10 AM EST this morning for
VAZ025>031-036>040-050>057-501-502-505-506.
Wind Advisory until 6 AM EST Sunday for VAZ503.
Wind Chill Warning until noon EST Sunday for VAZ503.
Wind Chill Warning until 10 AM EST this morning for VAZ504-507-
508.
Wind Chill Advisory from 10 AM this morning to 10 AM EST
Sunday for VAZ504-507-508.
WV...Wind Chill Advisory until 10 AM EST this morning for
WVZ051>053.
Wind Chill Warning until 1 PM EST this afternoon for WVZ503.
Wind Advisory until 6 AM EST Sunday for WVZ501-503-505.
Wind Chill Advisory from 1 PM this afternoon to noon EST
Sunday for WVZ503.
Wind Chill Advisory until 1 PM EST this afternoon for WVZ050-
055-502-504.
Wind Chill Warning until noon EST Sunday for WVZ501-505.
Wind Chill Warning until 10 AM EST this morning for WVZ506.
Wind Chill Advisory from 10 AM this morning to 10 AM EST
Sunday for WVZ506.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ530>532-
538>540.
Freezing Spray Advisory until 1 PM EST this afternoon for
ANZ530>543.
Gale Warning until 6 AM EST early this morning for ANZ533-534-
537-543.
Small Craft Advisory from 6 AM this morning to 6 AM EST Sunday
for ANZ533-534-537-543.
Small Craft Advisory until 6 PM EST this evening for ANZ535.
Small Craft Advisory until midnight EST tonight for ANZ536.
Small Craft Advisory until 6 AM EST Sunday for ANZ541-542.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLW
CLIMATE...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 521 AM EST Sat Dec 24 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-251000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 521 AM EST Sat Dec 24 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Wind Chill Advisories continue until 10 AM this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-251000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 521 AM EST Sat Dec 24 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Wind chill headlines continue this morning. A Wind Chill Advisory is in effect for this afternoon through tonight for the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Wind Chill Advisory for the Blue Ridge Mountains continues through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-251000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 521 AM EST Sat Dec 24 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Wind Advisory is in effect for locations along and west of the Allegheny Front through tonight. A Wind Chill Warning remains in effect for portions of the area through tonight. Have a plan to protect you, your pets, plants, pipes, livestock, and other property that are sensitive to extreme cold conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Wind Chill headlines continue through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062384, 1062385, 1062386.